Colorado, 2012

Winter Weather in Colorado, April 18 to 20, 2012

April 18 to 20, 2012 · NWS GJT · 6 events in 6 counties and zones

A broad upper trough produced significant amounts of late season snowfall in some mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broad upper trough produced significant amounts of late season snowfall in some mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 18, 1:35 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 18, 1:35 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 PM MDT WED APR 18 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 235 PM MDT WED APR 18 2012

TWO PROGRESSIVE SHORT WAVES WILL IMPACT THE FORECAST AREA DURING
THE NEXT 24 TO 36 HOURS ACROSS THE FORECAST AREA. HAVE ELECTED TO
HOIST A WINTER WEATHER ADVISORY FOR THE NORTHERN AND CENTRAL
WESTERN SLOPE HIGH COUNTRY. THE LEAD SHORT WAVE IS SPREADING HIGH
CLOUD ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO THIS AFTERNOON
AND WILL BE SPREADING SOUTHWARD OVERNIGHT. THE STRONGEST DYNAMICAL
FORCING WILL THIS EVENING AND THIS WILL HELP SATURATE THE AIR MASS
OVERNIGHT. THIS IS THE CLASSIC PROGRESSIVE SHORT WAVE SCENARIO
WHERE THE AIR MASS BECOMES NEARLY SATURATED...THEN DYNAMICAL FORCING
MOVES DOWNSTREAM. IN THE WAKE OF THE TROUGH PASSAGE THURSDAY
MORNING...OROGRAHIC LIFT COMBINED WITH THE CONVECTIVE COMPONENT
WILL BE THE MAIN MECHANISM FOR PRECIPITATION. STRONG COLD
ADVECTION WILL BE LACKING...BUT SURFACE WARMING WILL BE
SUFFICIENT FOR MAINLY AFTERNOON THUNDERSTORMS OVER THE WESTERN
COLORADO.

FORECASTING SNOW ACCUMULATIONS A BIT TRICKY HERE...WOULD LIKE TO
SEE LOWER FREEZING LEVELS TO SEE ROBUST DENDRITIC GROWTH. THIS IS
NOT EXPECTED AS THE 700 MB ZERO DEGREE CELSIUS ISOTHERM DROPS INTO
WESTERN COLORADO LATE TONIGHT BUT RETREATS TO THE WYOMING I-80
CORRIDOR ON THURSDAY. THEREFORE MODERATE SNOW ACCUMULATIONS WILL
BE SPOTTY AND PRIMARILY CONFINED TO ABOVE 9000 FEET. DURING
THURSDAY AFTERNOON...ANY SNOWFALL WILL FALL AS GRAUPEL OR HEAVY
SNOW SHOWERS WILL BE MELTING AS IT FALLS. THE WINTER WEATHER
ADVISORY IS PRIMARILY ISSUED FOR IMPACT OVER THE MOUNTAIN PASSES
AND THE THREAT OF THUNDERSTORMS COMBINED WITH GRAUPEL FOR THE
OUTDOOR RECREATIONALIST. BUT CONFIDENCE REGARDING WIDESPREAD
MODEST SNOW ACCUMULATIONS IN THE 3 TO 6 INCH RANGE IS NOT SO HIGH.

WESTERLY FLOW AMPLIFIES THURSDAY NIGHT AND CONVECTIVE SHOWERS WILL
BE DIMINISHING FROM THE WEST EARLY IN THE EVENING. ANY SNOW
SHOWERS WILL BE ENDING OVERNIGHT. MOS GUIDANCE KEEPS LOWER DESERT VALLEYS
IN THE UPPER 30S TO LOWER 40S...SO FREEZE POTENTIAL IS QUITE
MINIMAL FOR FRIDAY MORNING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 235 PM MDT WED APR 18 2012

FRIDAY THROUGH SATURDAY:
HIGH PRESSURE WILL BEGIN TO AMPLIFY OVER THE GRT BASIN FRIDAY...
WHILE OUR FORECAST AREA REMAINS UNDER A NWRLY FLOW ALOFT. THERE WILL
BE ENOUGH RESIDUAL MSTR WHEN COMBINED WITH AFTERNOON HEATING TO
GENERATE A FEW SHOWERS...CONFINED MOSTLY TO THE PARK/GORE AND
FLATTOP MTNS. HIGH PRESSURE LOCATED TO OUR WEST WILL CONTINUE TO
AMPLIFY AND EXPAND. FOR OUR AREA THIS WILL PRODUCE LIGHT WINDS
ALOFT ALLOWING NORMAL DRAINAGE WINDS TO DEVELOP. ALSO THIS PATTERN
FAVORS GOOD THERMAL BELT DEVELOPMENT AT NIGHT RESULING IN POOR RH
RECOVERY. THE RIDGE WILL ENCOMPASS THE ENTIRE WEST BY SATURDAY
...WITH GOOD WARM ADVECTION INTO OUR CWA. THIS WILL RESULT IN
DRAMATICALLY WARMER TEMPS. SOME MOISTURE WILL BE WITHIN THE RIDGE
BUT SUBSIDENCE ALOFT WILL KEEP THE ATMS PRETTY WELL CAPPED LIMITING
CONVECTION POTENTIAL. HOWEVER I EXPECT THERE WILL BE A FAIR AMOUNT
OF FLAT CUMULUS OVER THE RIDGETOPS.

SATURDAY NIGHT THROUGH WEDNESDAY:
THE RIDGE AXIS WILL SHIFT EWRD AND BE OVER OUR CWA SUNDAY AND MONDAY
AND WITH A SWRLY FLOW EXPECT SOME ADDITIONAL SUBTROPICAL MOISTURE TO
BE PULLED INTO THE REGION. THIS WILL BRING THE THREAT OF AFTERNOON
MTN SHOWERS AND TSTMS...FAVORING THE SRN MOUNTAINS. BY WEDNESDAY
PACIFIC STORM ENERGY SHIFTS THE RIDGE FURTHER EWRD AND FLATTENS IT.
THERE SHOULD BE A SLIGHT UPTICK IN CONVECTION...HOWEVER TEMPS WILL
REMAIN WELL ABOVE NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY AFTERNOON)
ISSUED AT 235 PM MDT WED APR 18 2012

WIDESPREAD RAIN AND SNOW SHOWERS WILL SPREAD SOUTH FROM NORTHWEST
COLORADO TO WEST CENTRAL COLORADO TONIGHT.  SCATTERED RAIN AND
SNOW SHOWERS WILL DEVELOP OVER THE SOUTHWESTERN COLORADO MOUNTAINS
OVERNIGHT. MOUNTAIN AIRPORTS...LIKE KASE AND KEGE...WILL HAVE CIGS
AOB BKN030 IN THE VICINITY AS SHOWERS INCREASE TONIGHT. MOUNTAIN
PASSES WILL BE OCCASIONALLY OBSCURED OVERNIGHT.

SCATTERED CONVECTIVE STORMS ARE EXPECTED OVER WESTERN COLORADO
AFTER 18Z WITH LOCAL BLO 3SM -SHSN OR TS IN THE FORM OF SNOW
SHOWERS OR GRAUPEL.

KASE AND KEGE...LOCAL CIGS AOB BKN030 IS EXPECTED IN THE VICINITY
WITH A 30 PERCENT CHANCE OF PASSING SHOWERS TONIGHT. FOR
KEGE...CIGS BELOW TAKE OFF MINIMUMS IS EXPECTED FROM 08Z-15Z.

KGJT...KRIL...AND KMTJ...LOWER ELEVATED TAF SITES WILL STAY VFR
BUT SHOWERS WILL BE IN THE VICINITY.

KVEL...THE UINTA BASIN IS EXPECTED TO STAY DRY AND THEREFORE VFR
CONDITIONS WILL PREVAIL THROUGH THE PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 PM MDT
     THURSDAY FOR COZ004-009-010-012-013.

UT...NONE.
&&

SHORT TERM...PF
LONG TERM...MC
AVIATION...PF
Hazardous weather outlook, Apr 18, 4:45 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT WED APR 18 2012

COZ001>014-017>023-UTZ022>025-027>029-191145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT WED APR 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WILL DEVELOP LATE THIS MORNING AND WILL LINGER
THROUGH TONIGHT...MAINLY NORTH OF THE I-70 CORRIDOR. SNOW LEVELS
WILL BE NEAR 9000 FEET THIS AFTERNOON...LOWERING TO NEAR 8500 FEET
TONIGHT. SHOWERS WILL BRING SNOW ACCUMULATIONS OF UP TO 3 INCHES
IN THE HIGHER ELEVATIONS OF NORTHERN AND CENTRAL COLORADO BY
SUNRISE THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONGER SYSTEM WILL MOVE THROUGH THE AREA THURSDAY THROUGH
FRIDAY MORNING. THIS STORM WILL BRING WIDESPREAD SNOWFALL TO THE
NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO WITH SCATTERED
RAIN AND SNOW SHOWERS FOR THE LOWER ELEVATIONS. SNOWFALL
ACCUMULATIONS OF UP TO 8 INCHES ARE POSSIBLE WITH THIS STORM FOR
ELEVATIONS ABOVE 9000 FEET IN NORTHERN AND CENTRAL COLORADO WITH
LESSER AMOUNTS ACROSS THE NORTHWEST SAN JUAN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
April 18, 4:00 PM MST to April 19, 5:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 10 inches were measured mainly above the 8500 foot level. Wind gusts of 20 to 35 mph produced areas of blowing snow.

Winter Weather, Flattop Mountains

When
April 18, 7:00 PM MST to April 19, 5:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 10 inches were measured above the 9000 foot level. Wind gusts of 20 to 40 mph produced areas of blowing snow.

Winter Weather, West Elk and Sawatch Mountains

When
April 18, 8:00 PM MST to April 19, 6:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 8 inches were measured in most areas above the 9000 foot level. Wind gusts of 20 to 40 mph produced areas of blowing snow.

Winter Weather, Grand and Battlement Mesas

When
April 18, 10:00 PM MST to April 19, 5:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 5 inches were measured above the 9500 foot level. Wind gusts of 20 to 40 mph produced areas of blowing snow.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
April 18, 11:00 PM MST to April 19, 6:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 8 inches were measured in most areas above the 9000 foot level. Wind gusts of 20 to 35 mph produced areas of blowing snow.

Winter Weather, Northwestern San Juan Mountains

When
April 19, 3:00 AM MST to April 20, 1:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 7 inches were measured mostly above the 10,000 foot level. Wind gusts of 30 to 40 mph produced areas of blowing snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371235, 371239, 371238, 371236, 371237, 371240.